Alert archive / Indiana / River Flood Warnings in 2023

River Flood Warning 1, NWS Indianapolis, IN

February 23, 2023Carroll County, Tippecanoe County, White County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 23, 2023, 9:18 AM EST for Carroll County, Tippecanoe County, White County, Indiana. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2023, 9:18 AM EST (14:18 UTC)
Expired
Feb 24, 2023, 8:29 AM EST
In force
23 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Carroll County, IN, Tippecanoe County, IN, White County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tippecanoe River near Delphi (DLPI3).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03333050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 23, 6:40 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 23, 6:40 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
640 AM EST Thu Feb 23 2023

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 248 AM EST Thu Feb 23 2023

Today...

A surface warm front has stalled out over the northern portions of
central Indiana. Diurnal cooling has diminished the temperatures
gradient slightly, but it is still impressive, with current
observations showing a 15-20 degree temperature difference over 25-
50 miles.

North of this warm front, weak winds and a saturated PBL has lead to
the development of patchy dense fog (1/4mi), and widespread light
fog (1-3mi). This will continue over the next few hours, but should
improve as the warm front slowly lifts north. A secondary low will
approach from the west, aiding in the northward progression of the
front, with all of central Indiana south of the front by 13Z.

The main concern after fog dispersion will be the increase in winds
and wind gusts late this morning through the afternoon. The
aforementioned low will continue to progress along the already
developed baroclinic zone, but without much upper level support, the
surface cyclone should slowly fill, weakening the low level pressure
gradient. Still, as daytime heating dries out the surface, a deeper
PBL will allow for some mixing with gusts up to 35MPH possible this
afternoon.

Temperatures will vary throughout the region, especially as a weak
cold front pass through late this morning through the afternoon.
This should lead to a spread in highs from the upper 50s over NW
central Indiana, to the low 70s over SE central Indiana. The weak
front should lead to some elevated cloud cover, but a drying surface
layer and only weak lift will remove any threat for precipitation.

Tonight...

After frontal passage, dew points will plummet further. This in
combination with a marginally cooler airmass will allow for
temperatures to drop efficiently overnight. Current expectations are
for lows to be below freezing across the state, ranging from the low
20s to the upper 20s.

&&

.Long Term...(Friday through Wednesday)
Issued at 248 AM EST Thu Feb 23 2023

* Potent system possible around Monday
* Friday will see below normal temperatures, then above normal
  readings return

Friday into Saturday...

Upper flow will become near zonal during this period, and central
Indiana will remain in between upper systems to the north and south.
Some weak forcing some one of those systems may sneak into the area
Friday night, but with weak forcing and limited moisture feel that
odds of any precipitation remain too low to mention.

Otherwise partly to mostly cloudy skies will be the rule through
this period. Temperatures will remain below normal on Friday, but
moderate on Saturday as the zonal flow allows some warmer air to
return.

Saturday night into Sunday...

Some models generate some light rain across mainly the southern
forecast area with an upper level impulse, while others remain dry
across central Indiana.  Confidence is quite low given the model
spread, so will just keep some low PoPs in for consistency.
Temperatures will be warm enough for just rain Saturday night, and
highs on Sunday will warm into the 50s.

Sunday night into Monday night...

An upper level low will eject out of the southwestern USA and
generate a potent surface low. The low looks to track to the
northwest of central Indiana, allowing the warm sector of the system
to move overhead. Showers will develop first along the warm front
and then with a cold front as it moves through. Thunderstorms may
also be possible in the warm sector if enough instability can move
north.

The pressure gradient along with some mixing down of stronger winds
will lead to windy conditions on Monday as well.

At the moment, temperatures look to peak in the 60s Monday as warm
air is pulled north by the surface low.

Tuesday and Wednesday...

Quiet weather will return Tuesday and Wednesday behind Monday's
system. Upper flow will become zonal behind it, limiting the
intrusion of colder air, so above normal readings will continue.

&&

.Aviation...(12Z TAF Issuance)
Issued at 640 AM EST Thu Feb 23 2023

Impacts:

* Gusty Winds up to 30kts
* Brief reduction to MVFR late this morning into the early afternoon
* Wind shift from SW-W during the day and W to NW overnight

Discussion:

A warm front is now north of all TAF sites with SSW flow of around 7-
11kts. Another low pressure system will pass to the NW of central
Indiana today. As this passes through, winds will increase with
gusts up to 30kts this afternoon. Prior to gusts, there could be a
period of LLWS at KLAF.

A weak frontal boundary will pass associated with the low. This
should develop broken decks between 1500 and 2500 feet later this
morning into the afternoon. Any reductions to MVFR should be short
lived with VFR at all sites by 18Z.

Winds will subside overnight and gradually shift to out of the NW as
the low continues off to the NE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Updike
Long Term...50
Aviation...Updike
Hazardous weather outlook, Feb 23, 3:38 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
338 AM EST Thu Feb 23 2023

INZ021-028>031-035-038-040>042-240845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton-Madison-
Delaware-Randolph-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Tipton, Anderson, Muncie, Winchester, Union City,
Farmland, and Parker City
338 AM EST Thu Feb 23 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Patchy dense fog will continue through 7AM this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ036-037-039-043>049-051>057-060>065-067>072-240845-
Montgomery-Boone-Hamilton-Vermillion-Parke-Putnam-Hendricks-Marion-
Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Crawfordsville, Lebanon, Zionsville,
Fishers, Carmel, Noblesville, Clinton, Fairview Park, Rockville,
Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
338 AM EST Thu Feb 23 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:18 AM ESTRiver Flood WarningINDTippecanoe42 hr
Feb 23, 9:18 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren15 days
Feb 23, 11:39 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren16 days
Feb 23, 11:39 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo18 days

Nearby

River Flood Warnings in Indiana, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.